A Caltech Library Service

Further Progress on the GM-MDS Conjecture for Reed-Solomon Codes

Yildiz, Hikmet and Hassibi, Babak (2018) Further Progress on the GM-MDS Conjecture for Reed-Solomon Codes. In: 2018 IEEE International Symposium on Information Theory (ISIT). IEEE , Piscataway, NJ, pp. 16-20. ISBN 978-1-5386-4780-6.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


Designing good error correcting codes whose generator matrix has a support constraint, i.e., one for which only certain entries of the generator matrix are allowed to be nonzero, has found many recent applications, including in distributed coding and storage, multiple access networks, and weakly secure data exchange. The dual problem, where the parity check matrix has a support constraint, comes up in the design of locally repairable codes. The central problem here is to design codes with the largest possible minimum distance, subject to the given support constraint on the generator matrix. An upper bound on the minimum distance can be obtained through a set of singleton bounds, which can be alternatively thought of as a cut-set bound. Furthermore, it is well known that, if the field size is large enough, any random generator matrix obeying the support constraint will achieve the maximum minimum distance with high probability. Since random codes are not easy to decode, structured codes with efficient decoders, e.g., Reed-Solomon codes, are much more desirable. The GM-MDS conjecture of Dau et al states that the maximum minimum distance over all codes satisfying the generator matrix support constraint can be obtained by a Reed Solomon code. If true, this would have significant consequences. The conjecture has been proven for several special case: when the dimension of the code k is less than or equal to five, when the number of distinct support sets on the rows of the generator matrix m, say, is less than or equal to three, or when the generator matrix is sparsest and balanced. In this paper, we report on further progress on the GM-MDS conjecture. 1. In particular, we show that the conjecture is true for all m less than equal to six. This generalizes all previous known results (except for the sparsest and balanced case, which is a very special support constraint).

Item Type:Book Section
Related URLs:
URLURL TypeDescription Paper
Yildiz, Hikmet0000-0002-0891-3352
Additional Information:© 2018 IEEE.
Record Number:CaltechAUTHORS:20181126-140601317
Persistent URL:
Official Citation:H. Yildiz and B. Hassii, "Further Progress on the GM-MDS Conjecture for Reed-Solomon Codes," 2018 IEEE International Symposium on Information Theory (ISIT), Vail, CO, 2018, pp. 16-20. doi: 10.1109/ISIT.2018.8437308
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:91182
Deposited By: Tony Diaz
Deposited On:26 Nov 2018 22:16
Last Modified:16 Nov 2021 03:39

Repository Staff Only: item control page